New Jersey, 2010

Damaging Winds and Lightning Strikes in New Jersey, July 19, 2010

July 19, 2010 · NWS PHI · 4 events in 2 counties and zones

A lee side trough coupled with an upper air disturbance triggered and maintained a line of strong to locally severe thunderstorms across central and southern New Jersey during the morning of the 19th. Widely scattered thunderstorms also developed preceding an approaching cold front during the evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trough coupled with an upper air disturbance triggered and maintained a line of strong to locally severe thunderstorms across central and southern New Jersey during the morning of the 19th. Widely scattered thunderstorms also developed preceding an approaching cold front during the evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 2:48 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 2:48 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
348 AM EDT MON JUL 19 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY AND STALL OVER THE
DELMARVA LATE TONIGHT OR TUESDAY. A BOUNDARY WILL LINGER OVER THE
AREA THROUGH THE REST OF THE WORK WEEK, KEEPING OUR WEATHER
UNSETTLED AT TIMES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST COLD FRONT THAT WILL OFFER MINIMAL RELIEF FROM THE
ONGOING HEAT WAS MOVING THROUGH THE GREAT LAKES REGION EARLY THIS
MORNING. IT IS PROGGED TO ENTER NORTHWESTERN PENNSYLVANIA BY THE
END OF THE PERIOD, AND IT WILL BE PRECEDED BY A PRE-FRONTAL
TROUGH. THERE IS SOMETHING OF AN UPPER JET AND A MID LEVEL IMPULSE
ROTATING AROUND THE EASTERN CANADIAN VORTEX THAT ACCOMPANY THE
TROUGH. THERE IS FAIR SHEAR IN THE LOWEST 6 KM /FORECAST TO BE
BETTER NORTHWEST THAN SOUTHEAST/, MODERATE INSTABILITY /FORECAST
TO BE BETTER SOUTHEAST THAN NORTHWEST/, AND A RATHER MOIST
ATMOSPHERE THAT SHOULD SUPPORT AT LEAST SOME STRONG, WET
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS ALL BUT THE
SOUTHERN QUARTER OF THE FORECAST AREA UNDER A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY. WE HAVE ADDED SOME ENHANCED WORDING
AND RAISED THE POPS INTO THE LIKELY TO HIGH CHANCE RANGE. WE ALSO
CONTINUE TO HIGHLIGHT THIS IN THE HWO.

WITH SOME MID AND A FAIR AMOUNT OF HIGH CLOUDINESS IN ADVANCE OF
THE ACTIVITY AND WITH THE MOIST ATMOSPHERE, WE HAVE SIDED WITH THE
MARGINALLY COOLER STAT GUIDANCE TODAY. THIS STILL HAS TEMPERATURES
OVER MOST OF THE AREA REACHING 90 DEGREES, AND WITH THE HUMIDITY
THE HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID 90S OVER THE
LOWER DELAWARE VALLEY. IT WILL AGAIN BE UNCOMFORTABLE, BUT NOT
SUFFICIENTLY SO TO ISSUE ANY HEAT ADVISORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE COLD FRONT MOVES THROUGH TONIGHT AND STALLS SOMEWHERE NEAR OUR
FAR SOUTHERN ZONES. WITH THE ONGOING ZONAL MID LEVEL FLOW, WE
EXPECT AT LEAST ONE OTHER WEAKENING FRONT TO MAKE A RUN AT US AND
AT LEAST ONE OTHER IMPULSE TO MOVE ALONG THE GENERAL BAROCLINIC
ZONE SET UP BETWEEN THE EXPANSIVE MID LEVEL RIDGE TO THE SOUTH AND
THE CANADIAN VORTEX TO THE NORTH DURING THIS TIME FRAME. RIGHT
NOW, WE ARE CENTERING THIS AROUND TUESDAY NIGHT. SO, AFTER SOME
LINGERING EARLY POPS TONIGHT, WE DROP POPS LATE TONIGHT AND
REINTRODUCE THEM BEGINNING TUESDAY AFTERNOON. WE CARRY FAIRLY HIGH
CHANCE POPS TUESDAY NIGHT AND MAINTAIN THE SLIGHT CHANCE POPS ON
WEDNESDAY. MAINLY, THIS MAINTAINS CONTINUITY.

DAYTIME MAXES ON TUESDAY ON WEDNESDAY SHOW A MODEST OVERALL TREND
DOWNWARD, AS DO DEW POINTS. WE HAVE LEANED TOWARD THE WARMER
NIGHTTIME MINS IN THIS SOUPY REGIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE SUMMER PATTERN WITH HEAT AND HUMIDITY WILL CONTINUE INTO THE
EXTENDED PERIOD. THE UPPER AIR PATTERN WILL FEATURE HIGH PRESSURE
ACROSS THE SOUTHERN STATES WHICH WILL PERSIST INTO THE EARLY PART OF
THE WEEKEND BEFORE WEAKENING. THE STORM TRACK WILL BE ACROSS THE
NORTHERN PLAINS STATES EASTWARD INTO NEW ENGLAND. THIS WILL GUIDE
WEAK SHORT WAVES ACROSS THE REGION DURING THE PERIOD. ONE STRONGER
WAVE WILL DEVELOP DURING THE WEEKEND AND PASS ACROSS SRN CANADA.
THESE FEATURES...COMBINED WITH THE HEAT AND HUMIDITY WILL PRODUCE
PERIODS OF SHOWERS/TSTMS DURING THE LATE WEEK AND EARLY WEEKEND
PERIOD.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH HIGH TEMPERATURES IN THE
UPPER 80 TO LOW 90S ACROSS MOST AREAS. FRIDAY MAY BE THE HOTTEST DAY
DURING THE STRETCH WITH LOW 90S ACROSS THE NORTHERN AREAS AND MID
90S IN THE URBANIZED AREAS. OVERNIGHT LOWS WILL MAINLY BE IN THE
70S. THE UPPER PATTERN WILL CHANGE DURING THE WEEKEND WITH A TROUGH
DEVELOPING ACROSS THE EAST...SO COOLER CONDITIONS WILL LIKELY ARRIVE
BY EARLY NEXT WEEK.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
A WEAK VORTICITY TROUGH MOVED THROUGH SOUTHERN PORTIONS OF OUR AREA
EARLY IN THE OVERNIGHT PERIOD AND SOME DYING SHOWERS BRIEFLY
THREATENED KILG AND KMIV BEFORE DISSIPATING. OTHERWISE SOME PATCHY
HIGH CLOUDINESS WILL WORK THROUGH THE AREA EARLY THIS MORNING...
ALONG WITH PATCHY FOG AND HAZE AT THE MORE RURAL TAF SITES...IN
ANTICIPATION OF A COLD FRONT APPROACHING FROM THE WEST. THE
AIR MASS WILL REMAIN QUITE UNSTABLE...SO AT LEAST SCATTERED
THUNDERSTORMS WILL BE FORMING INTO WESTERN PORTIONS OF THE AREA BY
MID TO LATE MORNING...WITH SCATTERED TO BROKEN ACTIVITY OVER THE
TAF SITES THIS AFTERNOON. SOME WIND GUSTS COULD BE QUITE STRONG OR
EVEN REACH SEVERE LEVELS...GIVEN THE DECENT CAPES AND HIGH
INSTABILITY AS SHOWN BY LIFTED INDICES NEAR MINUS 6 ON THE NAM
FOUS BY 00Z. SPC CONTINUES TO PAINT OUR TAF SITES IN AN AREA OF
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY. LOCALIZED IFR
CONDITIONS IN CONVECTION SHOULD BE EXPECTED FROM LATE MORNING OR
MIDDAY BUT ESPECIALLY THIS AFTERNOON AND INTO THIS EVENING UNTIL
THE FRONT AND MODEST UPPER TROUGH MOVE EAST OF THE AREA.

DECREASING THUNDERSTORM COVERAGE AND IMPROVING CONDITIONS IN THE
POST-FRONTAL ENVIRONMENT WILL OCCUR DURING THIS EVENING...BUT SOME
VISIBILITIES MAY DROP TO MARGINAL VFR LEVELS OVERNIGHT IN FOG AND
HAZE.

OUTLOOK...
VERY GOOD AFTERNOON AND EVENING INSTABILITY WILL BE IN PLACE MUCH OF
THE REST OF THIS WEEK AS THE FRONT WILL REMAIN NEAR OUR AREA AND MAY
PROVIDE SOME FORCING FOR MAINLY DIURNAL CONVECTION...UNTIL A FINAL
LOW MOVES THROUGH SATURDAY INTO SATURDAY NIGHT.

&&

.MARINE...
AN APPROACHING COLD FRONT TODAY WILL CAUSE AN INCREASE IN THE
SOUTHWEST SYNOPTIC FLOW OVER THE AREA WATERS. WAVEWATCH HAS BACKED
OFF A BIT ON THE RESULTANT WAVES FOR TODAY HOWEVER...SO WE WILL
CONTINUE TO FORECAST SUB-SMALL CRAFT ADVISORY CONDITIONS TODAY AND
CONTINUE TO CAP SEAS AT 4 FEET. IF WAVES REACH 5 FEET FOR A TIME
LATE TODAY OR THIS EVENING...THE DAY SHIFT MAY BE ABLE TO BETTER
RESOLVE THIS ISSUE. THE APPROACHING FRONT IS EXPECTED TO SPARK
SCATTERED TO BROKEN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO TONIGHT.

OTHERWISE THE COLD FRONT WILL STALL JUST TO OUR SOUTH BY TUESDAY AND
THEN OSCILLATE OVER OR NEAR OUR MARINE AREA THIS WEEK. THIS FRONT
WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS FROM TIME TO TIME...
HOWEVER MOST OF THE TIME CONDITIONS WILL BE RAIN-FREE ON OUR WATERS.
THE BEST CHANCE FOR SMALL CRAFT ADVISORY CONDITIONS WILL BE LATE IN
THE WEEK AS A STRONGER FRONT APPROACHES...PERHAPS PASSING THROUGH
LATE SATURDAY OR SATURDAY NIGHT.

THE RISK OF RIP CURRENTS TODAY IS EXPECTED TO BE LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...
MARINE...
Hazardous weather outlook, Jul 19, 2:09 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
309 AM EDT MON JUL 19 2010

DEZ001-MDZ008-NJZ001-007>010-012>022-026-027-PAZ054-055-060>062-
067>071-200900-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
309 AM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR TODAY. THE MAIN THREAT IS
DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING ALSO ARE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-MDZ012-015-019-020-NJZ023>025-200900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
309 AM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY MAY GENERATE GUSTY WINDS, LOCALLY HEAVY
DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ450-451-200900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
309 AM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR TODAY. THE MAIN THREAT IS
DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
SURFACE LIGHTNING ALSO ARE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-200900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
309 AM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY MAY GENERATE GUSTY WINDS, LOCALLY HEAVY
DOWNPOURS AND DANGEROUS CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 5:58 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 AM EDT MON JUL 19 2010

NJZ001-007>010-PAZ054-055-060>062-069-191200-
BERKS PA-BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-
MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
658 AM EDT MON JUL 19 2010

...A CLUSTER OF THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
HUNTERDON...LEHIGH...MONROE...MORRIS...NORTHAMPTON...SOMERSET...
SUSSEX AND WARREN COUNTIES...

AT 655 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
SHOWERS AND SOME STRONG THUNDERSTORMS...WITH THE STRONGEST
THUNDERSTORM 8 MILES NORTH OF EASTON...MOVING NORTHEAST AT 35 MPH.
THUNDERSTORMS WILL BE NEAR BELVIDERE...BRASS CASTLE...PLEASANT
VALLEY...STROUDSBURG AROUND 705 AM...COLUMBIA...PORTLAND...
OXFORD...DELAWARE WATER GAP AROUND 710 AM...CALIFON AND MOUNTAINHOME
AROUND 715 AM.

VERY HEAVY RAIN WILL FALL FROM THEES STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL TO FREQUENT LIGHTNING FROM SOME OF THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4104 7449 4105 7447 4090 7432 4086 7431
      4075 7437 4052 7534 4037 7572 4042 7594
      4060 7603 4064 7601 4074 7578 4084 7593
      4125 7527 4126 7514 4116 7516 4115 7509
      4109 7501 4115 7491 4127 7484 4134 7474
Special weather statement, Jul 19, 6:20 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 AM EDT MON JUL 19 2010

NJZ007>010-191215-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-WARREN NJ-
720 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MORRIS...SOMERSET
AND WARREN COUNTIES...

AT 716 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES EAST OF EASTON...MOVING NORTHEAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR CALIFON...CHESTER AROUND 730 AM...
MORRIS PLAINS...MENDHAM AROUND 745 AM...PARSIPPANY...HANOVER TOWNSHIP
AROUND 800 AM AND RIVERDALE AROUND 815 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4089 7433 4087 7433 4086 7431 4081 7433
      4079 7436 4074 7436 4058 7492 4074 7502
      4101 7434 4100 7430 4097 7427 4092 7428
      4089 7427

HAYES
Special weather statement, Jul 19, 6:46 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
746 AM EDT MON JUL 19 2010

DEZ001-MDZ008-NJZ015>018-PAZ067>071-191245-
BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
MERCER NJ-MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ-
746 AM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...CAMDEN...CECIL...
CHESTER...DELAWARE...GLOUCESTER...MERCER...MONTGOMERY...NEW CASTLE...
PHILADELPHIA AND SALEM COUNTIES...

AT 743 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF
READING TO 26 MILES SOUTH OF LANCASTER...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR THORNDALE AROUND 745 AM...SPRING MOUNT
HARLEYSVILLE AROUND 800 AM...HATFIELD...CHALFONT AROUND 815
AM...DOYLESTOWN...NEW HOPE AROUND 830 AM...NORTHEAST PHILADELPHIA
AND PENNS GROVE AROUND 845 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3978 7607 4035 7561 4033 7535 4043 7549
      4061 7522 4053 7507 4042 7506 4040 7497
      4031 7491 4029 7470 4020 7477 4014 7473
      3999 7507 3991 7499 3962 7549 3962 7557
      3969 7552 3962 7560 3961 7615 3969 7623

HAYES
Special weather statement, Jul 19, 7:19 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
819 AM EDT MON JUL 19 2010

NJZ015-019-PAZ067>069-071-191315-
BUCKS PA-CHESTER PA-MERCER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
819 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CHESTER...
MERCER...MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 817 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF PHILADELPHIA...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR EAST NORRITON...BLUE BELL
AROUND 830 AM...MAPLE GLEN...HORSHAM AROUND 845 AM...HATBORO...
WARMINSTER HEIGHTS AROUND 900 AM...LANGHORNE AND LANGHORN AROUND 915
AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4033 7474 4006 7472 4007 7549 4024 7551

HAYES
Special weather statement, Jul 19, 7:47 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
847 AM EDT MON JUL 19 2010

DEZ001-NJZ016>019-027-PAZ067-070-071-191345-
CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
847 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON...CAMDEN...CHESTER...
DELAWARE...GLOUCESTER...NEW CASTLE...PHILADELPHIA AND SALEM
COUNTIES...

AT 843 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF WILMINGTON...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR VILLAGE GREEN-GREEN RIDGE...
LINWOOD AROUND 845 AM...PARKSIDE...BROOKHAVEN AROUND 900 AM...
PHILADELPHIA INTERNATIONAL AIRPORT...NATIONAL PARK AROUND 915 AM...
MARLTON...AUDUBON AROUND 930 AM...MEDFORD AND MEDFORD LAKES AROUND
945 AM.

AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL WITH THIS
STORM. THIS MUCH RAIN COULD CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

LAT...LON 4005 7474 3978 7470 3976 7558 3994 7561

HAYES
Special weather statement, Jul 19, 8:14 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
914 AM EDT MON JUL 19 2010

DEZ001-MDZ008-NJZ016-017-191415-
CECIL MD-GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ-
914 AM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT CECIL...GLOUCESTER...NEW CASTLE
AND SALEM COUNTIES...

AT 910 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF ELKTON...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR BEAR...STANTON AROUND 930 AM...NEW
CASTLE...WILMINGTON MANOR AROUND 945 AM...CARNEYS POINT...PENNS GROVE
AROUND 1000 AM AND SWEDESBORO AROUND 1015 AM.

AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL WITH THIS
STORM. THIS MUCH RAIN COULD CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3969 7592 3981 7532 3965 7526 3952 7584

HAYES

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 19, 8:20 AM EST
Where
Camden County, 0.52 mi NNW of Erlton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.927, -75.053

A severe thunderstorm tore down large tree limbs and wires along New Jersey State Route 70 near Cuthbert Boulevard in Cherry Hill.

Thunderstorm Wind, Monmouth

When
July 19, 9:41 AM EST
Where
Monmouth County, 0.88 mi SW of Branchport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.292, -74.013

A severe thunderstorm tore down trees and wires in West Long Branch.

Lightning, Monmouth

When
July 19, 7:30 PM EST
Where
Monmouth County, 0.59 mi SSE of East Keansburg
Injuries
0 direct, 1 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.442, -74.115

A lightning strike set the attic of a house on fire on Monmouth Parkway in Middletown Township. It took firefighters about twenty minutes to get the fire under control. One firefighter was injured battling the blaze.

Lightning, Monmouth

When
July 19, 8:05 PM EST
Where
Monmouth County, 0.56 mi NNE of West Keansburg
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.438, -74.116

A 49-year-old man was struck and killed by lightning on Linden Avenue in Middletown while in contact with a tree and observing a house fire that was started by a previous lightning strike. A 54-year-old man and a police officer were also injured by the same lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Monmouth2010-07-1949MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248944, 248946, 248977, 248978.